Wyoming, 2020Winter Storm in Wyoming, February 2 to 4, 2020
February 2 to 4, 2020 · NWS RIW · 13 events in 12 counties and zones
A strong cold front dropped slowly southward across Wyoming. The front combined with ample moisture, favorable jet dynamics and lee cyclogenesis over Colorado to bring heavy snow many areas East of the Continental Divide.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front dropped slowly southward across Wyoming. The front combined with ample moisture, favorable jet dynamics and lee cyclogenesis over Colorado to bring heavy snow many areas East of the Continental Divide. The heaviest snow fell in the favored northeasterly upslope areas of Fremont and Natrona Counites. Near Lander, Wyoming, some locations reported 20 inches of snow with 10 to 16 inches around the city of Lander, Wyoming. Amounts around Riverton, Wyoming, ranged from 9 to 13 inches, with anywhere from 8 to 17 inches around Casper, Wyoming. The snow combined with winds gusting to around 50 mph at times, making travel nearly impossible for a time and bringing numerous road closures, including much of Interstates 25 and 80 for two days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 2, 12:41 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 2, 12:41 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1241 PM MST Sun Feb 2 2020
.SHORT TERM...Tonight through Monday night
...A Major Winter Storm will impact the area tonight through
Monday...
Old man winter is now making a return from north with some light
snow at Cody as of high noon. This will continue to press southward
through the day and tonight and likely bring havoc to anyone trying
to travel across the Cowboy State, especially from late tonight
through Monday night.
We have made some tweaks to the forecast but the overall theme
remains. The American models have trended a bit drier after noon on
Monday as the much colder air moving will likely decrease snow
production with the loss of the favorable dendritic growth across
much of the area. The exception may be further east though where
some good over running may be able to overcome that. Nevertheless,
the heaviest snow for most of the area will fall from 06z to 18Z
Monday when we will have the best upper level support from the right
rear quadrant of a jet streak moving across Montana. We have cut
accumulations a bit in some areas, but not enough to effect the
highlights so these will remain as is. But even though snow may be a
bit less, there is something else that could have a bigger impact.
The models have ramped up the wind during the snow a decent amount
with recent runs. At this point, it was not enough to warrant any
blizzard consideration but it will likely bring more impact. This
will especially be the case along Interstate 80, where there could
be local white out conditions. Other trouble spots would be
Interstate 25 and US 20 26 where winds can be trouble. So I strongly
advise anyone who ABSOLUTELY has to travel to check road conditions
as there is a good possibility for closures at times. And like
yesterday, I would like people to focus on the IMPACTS, not just on
snow amounts. Because, if a road is closed because of snow and wind
and you can't get where you want to go, does it really matter if you
get 4 inches or 7 inches of snow?
The storm should really begin winding down Monday evening as the
storm moves away to the south and east, with all areas dry by
sunrise Tuesday. Nighttime temperatures will be tricky Monday night
through. A lot depends on clearing as if it can, with the very high
albedo from the fresh snow, temperatures could plummet.
.LONG TERM...Tuesday through Sunday
The cold front will be across extreme southern Wyoming Tuesday
morning. Any snow in the early part of the day will be across the
south and central areas, slowly shifting out of the area early in
the morning. The morning will also see the north and west in the
cold, clear air behind the front, with this clearing slowly
spreading southward through the day. The cold air behind the front
will keep high temperatures in the teens to low 20s Tuesday and only
slightly warmer on Wednesday. Morning lows Wednesday will drop into
the single digits with many areas seeing temperatures below zero.
Wednesday morning will see a new weather system move into the west
and north, bringing snow to those areas. The most significant snow
amounts will be in the northwest and west, with lesser amounts
across northern areas. This snow will continue Thursday to Saturday,
mainly in the west and north, with lingering snow chances into
Sunday.
Models are still indicating a nice bout of strong to high winds
across the state for the end of the work week. On Wednesday
afternoon there will be some gusty winds developing, mainly for the
southern wind corridor and Absarokas. The models have backed off on
the extent and severity of the winds for Thursday and Friday,
however, there is still a concern for strong winds increasing and
spreading across the forecast area. This will need to be monitored
closely. When this wind event does develop, it will create
widespread blowing snow, for hazardous travel conditions across
many of the mountain passes and along the I-80 and I-25 corridors.
The good news is that temperatures across the board will finally
start warming up Wednesday into the weekend.
&&
.AVIATION...18Z Issuance
The well-advertised winter storm arrives this afternoon and evening
sweeping from north to south across the state. Winds will switch
from the north first, with snowfall arriving a few hours later. SN
will arrive at KCOD late afternoon, reaching the KJAC area by 00z
Sunday. Central WY sites from KBPI/KPNA east to KWRL/KLND/KRIW/KCPR
will see snow start between 03 and 05z. KRKS will likely not see the
snow until after 06z, probably between 09 and 12z. All sites will
likely see snow through at least 00z Tuesday. The result will be
widespread MVFR and IFR conditions along with frequent mountain
obscurations.
&&
.FIRE WEATHER...
A weather system will bring snow to the entire area on Monday,
tapering off from northwest to southeast from the northwest to the
southeast during the afternoon and at night. A gusty wind will blow
at times, but high winds are not expected. Relative humidity will
remain well above critical levels. Mixing and smoke dispersal will
generally range from fair to good.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 AM Monday to 5 AM MST Tuesday for
WYZ028>030.
Winter Storm Warning from 8 PM this evening to 5 AM MST Tuesday
for WYZ005>007-011-014>020-022.
Winter Weather Advisory until 11 PM MST Monday for WYZ001-012-
013.
Winter Storm Warning until 5 AM MST Tuesday for WYZ008>010.
Winter Weather Advisory from 8 PM this evening to 11 PM MST
Monday for WYZ023>025.
Winter Storm Warning from 8 PM this evening to 11 PM MST Monday
for WYZ026.
Winter Storm Warning from 11 PM this evening to 11 PM MST Monday
for WYZ027.
Winter Weather Advisory until 11 PM MST Monday for WYZ004.
Winter Storm Warning until 11 PM MST Monday for WYZ002-003.
&&
SHORT TERM...Hattings
LONG TERM...Swanson
AVIATION...Hattings
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 2, 3:22 AM MST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
322 AM MST Sun Feb 2 2020
WYZ001>020-022>030-031200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
322 AM MST Sun Feb 2 2020
...Winter Storm Warnings and Winter Weather Advisories cover the
region through Monday night...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow will develop over northwest Wyoming this afternoon and spread
southeast tonight. A gusty north to northeast wind will develop
behind the cold front today and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Monday night...Snow. Locally heavy snow in the central
portion of the state. Much colder temperatures. Travel will be
very hazardous Monday and Monday night.
Wednesday night and Thursday...A chance of snow in the north and
west.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts through Monday
night.
TEAM RIVERTON
Winter Storm, Northeast Johnson County
- When
- February 2, 3:00 PM MST to February 4, 1:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow fell in northern Johnson County. Snowfall amounts generally ranged from 6 to 9 inches with locally higher amounts. The snow combined with winds gusting over 40 mph brought blowing and drifting snow that resulted in the closure of Interstates 25 and 90 for a time.
Winter Storm, Southeast Johnson County
- When
- February 2, 5:00 PM MST to February 4, 1:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow fell in portions of southern Johnson County, with the maximum amount reported 9 inches to the southeast of Kaycee, Wyoming. The snow combined with strong wind that resulted in the closure of Interstate 25 for a time.
Winter Storm, Casper Mountain
- When
- February 2, 7:00 PM MST to February 4, 5:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The SNOTEL at Casper Mountain in Natrona County, Wyoming, reported 14 inches of new snow.
Winter Storm, Southwest Big Horn Basin
- When
- February 2, 8:00 PM MST to February 4, 5:00 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Heavy snow fell in Hot Springs County. Snow amounts around Thermopolis, Wyoming, ranged from 6 to 10 inches.
Winter Storm, Wind River Mountains East
- When
- February 2, 8:00 PM MST to February 4, 3:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Mountains. The highest amount reported was 17 inches at Atlantic City, Wyoming.
Winter Storm, Yellowstone National Park
- When
- February 2, 8:00 PM MST to February 4, 4:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
A combination of snow and strong wind resulted in the closure of US 287.
Winter Storm, Southeast Big Horn Basin
- When
- February 2, 8:00 PM MST to February 4, 6:00 AM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Washakie County, with the highest amounts near Ten Sleep, Wyoming, where up to 8 inches of snow was measured.
Winter Storm, Natrona County Lower Elevations
- When
- February 2, 9:00 PM MST to February 4, 3:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Heavy snow fell throughout much of Natrona County. Areas around Casper, Wyoming had the most with some of the more notable amounts included 17 inches 10 miles west of Casper, Wyoming and 15.7 inches at the Casper, Wyoming, airport.
Winter Storm, Wind River Basin
- When
- February 2, 9:00 PM MST to February 4, 5:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Snowfall amounts around the area generally ranged from 6 to 13 inches. Some notable amounts included 12.7 inches in downtown Riverton, Wyoming, and 9.7 inches at the Riverton, Wyoming, airport.
Winter Storm, Yellowstone National Park
- When
- February 2, 9:00 PM MST to February 4, 3:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell throughout Lander, Wyoming, with around 10 to 16 inches around the town and up 20 inches in the surrounding foothills. At the Lander, Wyoming, airport, 13.7 inches of new snow was measured.
Winter Storm, Star Valley
- When
- February 2, 9:00 PM MST to February 4, 1:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Star Valley. The highest amount recorded was 12.5 inches at Afton, Wyoming.
Winter Storm, Rock Springs & Green River
- When
- February 3, 3:00 AM MST to February 4, 12:00 AM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Although snowfall amounts were only around 3 to 6 inches, a combination of snow and strong wind resulted in near zero visibility that resulted in the closure of Interstate 80 for a time.
Winter Storm, East Sweetwater County
- When
- February 3, 3:00 AM MST to 9:00 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Although snowfall amounts were only around 3 to 6 inches, a combination of snow and strong wind resulted in near zero visibility that resulted in the closure of Interstate 80 for a time.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Nevada, February 2 to 3, 2020$215,000 · 59 kt wind · 7 events
- High Wind and Strong Wind in California, February 2 to 3, 2020$78,000 · 78 kt wind · 28 events
- High Wind and Winter Weather in California, February 2 to 3, 2020115 kt wind · 18 events
- Winter Storm in Idaho, February 2 to 3, 202015 events
- Blizzard and Heavy Snow in Wyoming, February 2 to 4, 202012 events
- Frost and Freeze in California, February 2 to 4, 202011 events
- High Wind and Frost and Freeze in California, February 2 to 5, 202068 kt wind · 10 events
- Winter Storm and Winter Weather in South Dakota, February 2 to 3, 20208 events
- Dense Fog in California, February 2, 20206 events
- High Wind in Nevada, February 2, 202081 kt wind · 5 events
- Winter Storm and Winter Weather in Wyoming, February 2 to 3, 20205 events
- Blizzard and Winter Storm in Montana, February 2 to 3, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877315, 877316, 877319, 877317, 877320, 877323, 877324, 877318, 877321, 877322, 877327, 877325, 877326.